Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 342, NWS Norman, OK

July 12, 2000Cotton County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 12, 2000, 6:45 PM CDT for Cotton County, Oklahoma. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 12, 2000, 6:45 PM CDT (23:45 UTC)
Expired
Jul 12, 2000, 7:15 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cotton County, OK

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:50 PM CDTThunderstorm WindRandlett, OKFour mobile homes were destroyed, one which was occupied, and several power poles were downed. In addition, scattered areas of window and shingle damage occurred.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 11.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 122347
SVROKC
OKC033-130015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 715 PM CDT

* AT 645 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2
  MILES WEST OF RANDLETT...MOVING NORTH AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE COOKIETOWN...RANDLETT...TEMPLE AND
  WALTERS

WIND GUSTS FROM 60 TO 80 MPH ARE LIKELY...HAIL UP TO THE SIZE OF 
DIMES IS POSSIBLE.  THESE STORMS HAVE A HISTORY OF PRODUCING WIND 
DAMAGE AND DIME SIZED HAIL.

LAT...LON 3412 9856 3416 9822 3439 9828 3438 9861
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:10 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 12, 2:10 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
210 PM CDT WED JUL 12 2000

NEW STORMS WILL LIKELY FORM AGAIN TONIGHT IN SOUTHEAST CO OR
SOUTHWEST KS WITH THE ABUNDANTLY MOIST ATMOSPHERE AND UPSLOPE
BOUNDARY LAYER WINDS. THE POSITION OF THE UPPER HIGH OVER NM/CO WILL
ALLOW SOME OF THESE STORMS/SHOWERS TO MOVE INTO NORTHWEST OK AGAIN
TONIGHT. ADDITIONALLY, THERE WILL BE A MENTION OF
SHOWERS/THUNDERSTORMS THURSDAY AS MESOSCALE BOUNDARIES INTERACT WITH
THE SYNOPTIC TROUGH THAT WILL BE SOMEWHERE OVER SOUTHERN OK/NORTH TX
THURSDAY. THIS BOUNDARY CONTINUES TO MOVE SLOWLY SOUTH TODAY THROUGH
CENTRAL OK TURNING WINDS TO NORTH BUT PROVIDING NEGLIGIBLE RELIEF
FROM THE HEAT AND HUMIDITY OUTSIDE OF OVERCAST AREAS. WITH AN
UPSLOPE COMPONENT TO THE BOUNDARY LAYER WINDS THURSDAY, THE MOISTURE
RICH ATMOSPHERE AND THE PRESENCE OF SEVERAL BOUNDARIES, A CHANCE FOR
SHOWERS/STORMS IS JUSTIFIED, ESPECIALLY IN THE WEST AND SOUTH.

AS OK REMAINS IN WEAK NW FLOW ALOFT, A SLIGHT CHANCE OF RAIN WILL BE
INTRODUCED INTO NORTHERN ZONES FOR THURSDAY NIGHT. THE EXTENDED
FORECAST WILL BE LEFT POP-FREE FOR NOW AS THE UPPER HIGH IS EXPECTED
TO BUILD BACK TO THE EAST LATE IN THE WEEK WITH DAYTIME TEMPERATURES
ABOUT 10 DEGREES ABOVE NORMALS.

FCSTID = 9
OKC   73  97  73  99 /  20   0   0   0
HBR   72  97  73 102 /  30  20   0   0
SPS   75 101  74 103 /  20  20   0   0
GAG   68  93  69 100 /  40  30 Y 30   0
PNC   73  94  74 100 /  30  20  20   0
DUA   74  98  74 100 /   0  20   0   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 12, 6:08 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT WED JUL 12 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    SHEPPARD AFB              TX   72 MPH WIND GUST
07/12/00   WICHITA                        MEASURED BY ASOS

0557 PM    SHEPPARD AFB              TX   60 MPH WIND GUST
07/12/00   WICHITA                        MEASURED BY AS0S

TL
Local storm report, Jul 12, 6:26 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT WED JUL 12 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    1 NW SHEPPARD AFB         TX   WIND DAMAGE
07/12/00   WICHITA                        FOUR POWER POLES
                                          DOWN. REPORTED BY HAM
                                          RADIO

0621 PM    BURKBURNETT               TX   .75 INCH HAIL
07/12/00   WICHITA                        REPORTED BY HAM RADIO
                                          SPOTTER

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:12 PM CDTSevere Thunderstorm WarningOUNCotton33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.